Menu Close

Symptoms of a Prescription Drug Overdose

a person dealing with symptoms of a prescription drug overdose holds their stomach while lying down

In a world where the line between medicine and dependency blurs, prescription drug addiction has quickly become an epidemic, touching lives with quiet devastation. If someone you love is struggling with addiction, you should know about the symptoms of prescription drug overdose. That way, you can help them seek the necessary treatment and support.

Prescription drug addiction treatment at Northpoint Washington offers a comprehensive approach that addresses both the physical and psychological aspects of addiction. Every individual’s journey to recovery is unique; we tailor our treatment programs to meet the specific needs of each patient. Our holistic strategy encompasses evidence-based therapies, including medical detoxification, individual counseling, group therapy, and medication-assisted treatment, designed to ensure the safest and most effective path to sobriety. Call 888.450.2153 to get started.

Prescription Drug Addiction Is a Disease

Prescription drug addiction is a growing concern across the globe, impacting individuals of all ages, backgrounds, and walks of life. It often starts innocently, with medications prescribed for valid medical reasons. However, over time, the body can develop a tolerance, leading to increased dosages and, eventually, dependency. Addiction can manifest in various forms, including opioids, benzodiazepines, stimulants, and antidepressants. Recognizing the psychological and physical hold these substances can have is crucial. It’s not merely a lack of willpower; it’s a disease that requires understanding, support, and comprehensive treatment.

Signs of a Prescription Drug Overdose

When someone is experiencing a prescription drug overdose, their body sends out distress signals that are hard to miss if you know what to look for. Signs of prescription overdose are visible to others:

  • Excessive sleepiness or unconsciousness – Also called “nodding off,” a person can hardly keep their eyes open, fighting to stay awake
  • Confusion takes hold – Making it tough for them to grasp where they are or what’s happening around them
  • Breathing gets tough – Either slowing down to a dangerous pace or becoming uncomfortably shallow
  • Pupils shrink to pinpoints – Especially with opioids, looking like tiny dots in their eyes
  • Upset stomach – Leading to episodes of nausea or vomiting
  • Skin changes – Cool, clammy skin, sweating, and in some cases, a bluish tint to lips and nails, indicating oxygen deprivation

Understanding and acting upon these signs of a prescription drug overdose can be the difference between life and death, making it crucial for friends, family, and bystanders to be informed and ready to respond.

Symptoms of a Prescription Drug Overdose

Beyond the initial signs, symptoms of a prescription drug overdose can manifest in various ways, impacting multiple body systems. Symptoms are often subjective and may not be apparent to others. These can include:

  • Gastrointestinal distress – Nausea, vomiting, and abdominal pain
  • Neurological effects – Seizures, headaches, dizziness, and impaired coordination.
  • Psychological effects – Panic attacks, anxiety, or paranoia

Understanding these prescription drug overdose symptoms is critical for recognizing the severity of an overdose and the need for immediate medical intervention.

What to Do When You Spot Prescription Drug Overdose Signs

If you suspect someone is experiencing a prescription drug overdose, time is of the essence. Here’s what to do:

  • Call emergency services – Dial 911 or your local emergency number immediately.
  • Stay with the person – Don’t leave them alone; it’s essential to monitor their breathing and other vital signs until help arrives.
  • Gather information – If possible, gather any information about the person’s prescription drug history to help medical professionals with treatment.
  • Follow medical instructions – If you’re given specific instructions by emergency services, follow them precisely until professional help arrives.

There are several different kinds of prescription medications that can lead to overdose. Some may require different interventions, so calling emergency services is crucial.

In Case of Opioid Overdose

Opioid overdose is becoming more and more common due to illicit fentanyl. If you know that someone you care about struggles with opioid addiction, carrying Narcan (naloxone), an opioid overdose reversal medication, could save their life.

If you spot signs of an opioid overdose, calling for help and then administering Narcan could reverse the overdose and potentially save their life.

Call Northpoint Washington for Help Today

Our dedicated team of professionals is committed to providing quality care within a close-knit community, ensuring every patient receives the personalized support necessary to reclaim their life from addiction. If you or a loved one is struggling with prescription drug addiction, let Northpoint Washington be your partner in recovery. We offer a path to healing grounded in compassion, expertise, and a deep understanding of the challenges you face. Contact us online today or at 888.450.2153 to take the first steps toward recovery.